'Exciting Writing'
Bringing Words to Life

Friday 16 to Sunday 18 November 2018

St Clement's Retreat and Conference Centre, Galong

Limited places available!

Dr Rosalie Triolo

We are excited to be able to hold our first workshop for writers at St Clement's, Galong and we have invited the Heraldry and Genealogy Society of Canberra to join us in hosting the event.

At our Whole Histories conference in March 2018 we were fortunate to have Dr Rosalie Triolo of Monash University present a paper on how to make our historical writing more interesting and engaging for wider audiences. Her presentation created an interest in exploring the possibility of her presenting a workshop for the writers of historical material in our area and she has agreed to facilitate this very welcome event for our members and other writers.

Primarily created for those engaged in writing history and family history, articles for publication and websites however there is much to learn by anyone wanting to improve their writing skills, no matter the genre they are working in. Dr Triolo's workshop will also explore primary sources, how to reach and widen your audience, how to plan your publication and much more.

Dr Triolo is an experienced writer who will guide the participants through a series of sessions designed to make them a better writer. She lectures in History education and history of Australian education and is currently President of the History Teachers' Association of Victoria, a Life Member and Vice President of the History Teachers' Association of Australia and a councillor of the Royal Historical Society of Victoria. Her publications include scholarly works, teacher professional learning materials and student resources in diverse forms. She is a frequent presenter at conferences, speaking on Australian history, particularly Auistralian experiences of the Great War to local, national and international audiences, and has received numerous Victorian and national history and education awards.

This workshop has limited places and to ensure your registration you must book early to avoid disappointment.

For full details of the seminar see the program below and please note that topics and timing may alter due to circumstances beyound our control.

All sessions are facilitated by Dr Triolo unless overwise stated.

 

PROGRAM

Friday 16 November

12.00noon-2.00pm
 

Registration - rooms will be available and the common room facilities with coffee and tea are available for your BYO lunch unless you have pre-booked for lunch at St Clement's.

3.00pm
 

Preliminary Session for Early Attendees
Beginning the Conversations

Welcome, and what do we hope to achieve from the weekend? What may be our next projects, and why? (45 minutes)

3.45pm

 

 

Finding your way - an introductory walk around St Clement's

Cheryl Mongan, Yass & District Historical Society (40 minutes).

6.00pm
 

Dinner in main dining room.

7.30pm

 

HAGSOC presentation

Saturday 17 November

9.00am

 

 

Session 1
Celebrating our Successes and Setting New Goals

What have been the most succesful local histories written by us and by others? Why have such histories been judged 'successful'? (30 minutes)

9.30am

 

Session 2
Broadening our Perspectives - Part 1

Which perspectives and whose voices have we included in past writings? What may we include in future writings, why and how? (60 minutes)

10.30am
 

Morning tea

11.00am

 

 

Session 3
Broadening our Perspectives - Part 2

Which perspectives and whose voices have we included in past writings? What may we include in future writings, why and how? (120 minutes)

1.00pm
 

Lunch

2.00pm

 

 

Session 4
Expanding our notions of Australian history

What topics have been our focuses in the past? Could new topics bring fresh flavour to our work? (30 minutes)

2.30pm

 

Session 5
Drafting and Discussing our Project Outlines - Part 1

How may we organise any ideas and collections? [Individual, paired or small group contemplations with Rosalie as facilitator] What support is available to us now and in the future, from where? (60 minutes)

3.30pm  

Afternoon tea

4.00pm
 

Session 6
Drafting and Discussing our Project Outlines - Part 2

Continuation of Session 5 for those keen to continue drafting or discussing. (30-60 minutes).

5.00pm   Free time
6.00pm
 

Pre-dinner drinks - gather on the verandah of Galong House to relax and chat before dinner

7.00pm

8.00pm

 

Dinner in main dining room.

History at our fingertips: Galong's rich past.

Cheryl Mongan, Yass & District Historical Society (45 minutes).

Sunday 18 November

9.00am

 

 

Session 7
Locating and using New Primary Sources.

What types of primary and secondary sources have we used in our past work? What could be new sources and how could we use them? (90 minutes)

10.30am

 

Morning tea

11.00am  

Session 8
Planning to Publish Professionally - and Conclusion

Who have been our auduences in the past? How can we keep our established audiences while appealling to new? How have we planned for publication in the past? What have we learned from those experiences? What consitutes paper or electronic at its most professional? Concluding remarks. (120 minutes)

1.00pm  

Lunch

Departure

 

What is included in the registration fee

Registration fees

Full weekend package - see details above Paid in full by 2 Nov 2018 YDHS & HAGSOC Members
Single room (shared bathrooms) $390.00 per person $350.00 per person
Transport from XPT Harden and return $10.00 per person  
Light lunch Friday 12-30-1.30pm $10.00 per person  

YDHS & HAGSOC Members only

The brochure, registration form and travel directions are available as pdf files.

Places can be secured by a deposit of $100.00 per person with payment in full by 2 November 2018. Cancellations received after that date will attract a fee of $100.00.

Pre-seminar information will be forwarded to all participants upon receipt of full payment.

To register for this event - mail a completed registration form and a cheque made payable to Yass & District Historical Society Inc to

Exciting Writing
Yass & District Historical Society Inc
P O Box 304
Yass NSW 2582

Alternatively email your registration to info@yasshistory.org.au
and deposit the funds to

Yass & District Historical Society Inc, Westpac, Yass
BSB 032 771 Account No 12 0621 and quote your name on the deposit.
Please email us when you have deposited the funds.

Enquiries by E-Mail info@yasshistory.org.au

By telephone

Cheryl Mongan 6226 1435 Anne Pigram 6226 1504 Maureen Collins 6226 1334

Top of page

All images on this website are the property of the Yass & District Historical Society Inc and must not be used for any purpose without the express permission of the Society.

This page last updated: 16 September 2018